Winter Storm, Erie
- When
- January 4, 1:00 PM EST to January 5, 5:00 AM EST
- Where
- Erie forecast zone
- Property damage
- $100,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
An area of low pressure moved up the Ohio Valley spreading mixed precipitation across Northwest Ohio. The precipitation began as rain but quickly changed to freezing rain and sleet during the afternoon hours.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved up the Ohio Valley spreading mixed precipitation across Northwest Ohio. The precipitation began as rain but quickly changed to freezing rain and sleet during the afternoon hours. The precipitation changed to snow during the evening hours with accumulations of 4 to 5 inches reported in Lucas and Wood counties by early morning. Snow accumulations further south and east were generally 1 to 3 inches. Some ice accumulation was also reported across the area. Many accidents and significant travel delays resulted from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 4, 10:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1055 AM EST SUN JAN 4 2004 ...UPDATED DISCUSSION... WARNINGS AND ADVISORIES CONTINUE OVER CWA. MOSTLY SNOW FALLING OVER NORTHWEST OHIO AROUND TOLEDO TO CLEVELAND AND ERIE PENNSYLVANIA. RAIN...FREEZING RAIN OR SLEET OVER THE CWA FROM FINDLAY TO MEADVILLE. OTHERWISE JUST RAIN WAS FALLING OVER THE SOUTHERN SECTIONS OF CWA. ADJUST THE WORDING FOR THIS AFTERNOON. ...THIS MORNINGS DISCUSSION.... BOTH ETA AND GFS IN GOOD AGREEMENT NOW MOVING LOW ACROSS SOUTHEAST OHIO THIS EVENING AND INTO NORTH CENTRAL PA BY MONDAY MORNING. SNOW HAS ALREADY STATED IN NW OHIO. AS LOW APPROACHES WARM AIR ALOFT UP TO 700 MB SPREADS OVER ARCTIC RAIN ACROSS NORTHEAST OHIO PRECIP SHOULD TRANSITION TO MAINLY SLEET THIS AFTERNOON...WITH THE BEST CHANCE FOR FREEZING RAIN THIS EVENING. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...WINTER STORM WARNING FROM 400 AM EST SUNDAY UNTIL 1000 PM EST SUNDAY FOR ZONES OHZ003...OHZ006>008. WINTER WEATHER ADVISORY FROM 700 AM EST SUNDAY UNTIL 1000 PM EST SUNDAY FOR ZONES OHZ020>023...OHZ027>031. PA...WINTER STORM WARNING FROM 400 AM EST SUNDAY UNTIL 1000 PM EST SUNDAY FOR ZONES PAZ001>PAZ003. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 601 AM EST SUN JAN 4 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041255- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 601 AM EST SUN JAN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA FOR TODAY AND THIS EVENING. 3 TO 5 INCHES OF SNOW IS EXPECTED TODAY ACROSS NORTHWEST OHIO TODAY BEFORE CHANGING OVER TO SLEET OR FREEZING RAIN THIS AFTERNOON. THE REMAINDER OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL SEE RAIN AND SNOW CHANGE OVER TO SLEET...AND THEN TO A MIX OF SLEET AND FREEZING RAIN BY THIS EVENING. SPOTTER ACTIVATION IS NOT ANTICIPATED. ...DAYS TWO THROUGH SEVEN... LAKE EFFECT SNOW IS EXPECTED IN THE SNOW BELT MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386227, 5386228, 5386229, 5386230, 5386359, 5386360, 5386361.